just been taking 50mg for 15 days now and these attacks are frightening have spoken to my doc who says that is not this drug causing these attacks
Hello mazza123. I checked out this med and found that just googleing your question,came up with many different responses that all sound like yours.The 2 most common factors were, that people were asking if this med or the namebrand(Synthroid) can cause varying degress of anxiety because they were taking it,or had their dosage increased,and started experiencing anxiety,and, that their Dr's told them it was'nt the drug that was causing the anxiety.I looked at Wikipedia and found this information very easily. So, why not check it out there? I've found that if I want to know everything about a med to go there. You can find everything from what year a drug was made to the Pharmacokenetics of most meds. Highly helpful and you can get as deep in to that as one wants !!
I'm hoping somone else will have an answer,as this is a pretty common medication,and I'm sure some community members have experience with it.
I cannot tell what you mean by "severe anxiety attacks." Levothyroxine is the leading ingredient in Synthroid and it does indeed list general anxiety, irritability etc as potential side effects.
I absolutely agree that you should research every drug that you're prescribed and report anything concerning to your medical team.
I know when my dose of Synthroid was high until I got used to it my heart would feel like it was beating faster, like anxiety. Is that what you mean? That does go away if the dose is not too high for you, I would think if it does not go away it could of been to high too fast. See an Endocronologist they should know best!
Hello Mazza. No anxiety from this med for me. However, anxiety from my overall disease condition has happened. Hard to know the difference when a big change happens in our life.
Until your TSH is at a proper level of .5 to 3.0 and you are back to feeling normal, you may well continue having the effects from your original thyroid condition. .05mcg is quite low, so it may not be enough to counteract your condition. Many start at 88 or even 112mcg. Be sure you are being treated by an endocrinologist for your condition. They have the expertise and can help you evaluate and understand this treatment. A regular physician may not have the latest info for treatment and may be old school, so to speak. Your endocrinologist will be with you treating the thyroid condition for life, so good idea to find someone you can relate with.
The Endo will understand your anxiety and can help you. Especially during the six weeks or so for a full effect of this medication. any change in dosing is a very slow process. Hope things get better soon for you.
YES! I was on a 25 mg dose for 10 days and I had a SEVERE panic attacks. Not only did it cause one, I have been on Klonopins for two weeks now after stopping the meds!!! Get to an endocrinologist who knows what they are doing!
After being diagnosed with hypothyroidism I was prescribed this and looked forward to finally having a normal energy level. Starting dose was 50 mg. and I noticed the longer I took it the WORSE I felt. After maybe 5-6 weeks the anxiety started and got so severe Xanax barely phased it. Then severe mood swings with horrific depression and anxiety and I stopped taking it because as you know most doctors do not return phone calls (mine doesn't). 24 hours later I felt completely normal and have been since. I was warned if you don't see a specialist in thyroid disorders it could get ugly. Learned the hard way. I was never told this could even be a side effect either but it definitely can be.
Maybe you should re-examine the dosage. You said you take 50mg which is equal to 500mcg (mcg is the usual measurement for this med.). I take 75mcg, which equivalent to only .075mg. I hope it was just a typo on your end, and you're not actually taking that huge of a dose. You could give your pharmacist a quick call if it's hard to get a hold of your dr. Best of luck, hope this helps.
I started taking 50mcg 4 days ago and Im very anxious already. I feel like im stressed out but im not. No panic attack yet but i can see how if this feeling of anxiousness continues it could lead to one. Also, from the 2nd day on, i have woken up several times before the alarm and feeling tired now. I actually felt good before i took the drug. All my numbers are completely normal. My tsh is 1.25 and all other tests are in the normal range too. The only reason i thought to see an endocrinologist is because im having fertility issues so he suggested i go on low dose synthroid just in case that might be the cause. Anyway, im not anxious about anything. Yes, its the drug.
Yes, I have the same problem. My endo says it is something else because my blood work is fine.
I've bn on levothyroxine .75 mg for about 3 mos. now. I think it''s causing me to have nervous energy. Didn't take it yesterday and felt ok.
Hi Mazza: Of course the doctor who prescribes these type of medications would never agree that they caused your anxiety attacks! But, I believe you. I had it happen to me with Synthroid. I am now taking Nature-Throid, a bio-identical thyroid hormone, and it does not give me anxiety as a side effect. Been on it for 20 years now.
Oh thank you Jesus I thought I was going CRAZY.. I started the generic of Synthroid 50mg on Wed and by Friday 3 days later I was in full blown Panic.. I stopped taking it Saturday I felt rundown had 2 low blood sugar moments throughout the day today on Sunday for no reason at all I had a anxiety attack with major brain fog worse than before I was medicated... My T3 and T4 are all normal low my TPO was only 46 which is very mild early stage of Hasimoto. . I haven't took any prescription drugs in many years I have a very weak tolerance to anything.. I know I'm suffering from the underactive thyroid and I do have symptoms but I also had gastric bypass 3 years ago I have been able to keep off my weight and maintain a healthy weight but I suffer from being fatigued... belly bloating ..dehydration and brain fog.. I know I need something to treat my thyroid but I need something that will not cause this anxiety it is debilitating..
I've been wondering the same thing..I'm a lifelong anxiety sufferer and will do anything to avoid it. I moved to a new area, found a new dr who put me on my Buspar and Ativan but also found I was hypothyroid and started me on levothyroxine. 25 at first, but now a few months later up to 100. My anxiety is off the charts and my medication barely touches it. I finally stopped the Levo 2 days ago. I'm home for a wedding so can't see my dr until next week when I get back but I think this week without it will help me see if it is, in fact, exacerbating my anxiety. What then? Do you think she'll be amenable to trying something natural? I'm not the most assertive person in the world and I'm nervous about rocking the boat with a new dr (I had my old one for over 30 years) but there's no way I'm taking something ever day that's giving me anxiety. Any ideas would be greatly appreciated.
I have the same problem everytime my endo changes my dosage I get severe panic attack,, hot flashes sweating irritable like a Raging Bull I have no sleep for a month when tthry o adjust my medication from 50 to 75 and I thought I was going crazy I am such that I know it is the medication in my gut feeling so I let them know right away what was going on but of course they all tried to tell me no don't worry you get better you get better but you know what I gave up I don't want to listen to any of them anymore I'm tired everybody's body is not the same I cannot be the normal TSH level like everyone else I think the more they try to adjust my levels to be normal TSH level it makes me feeling worse. I sm a very healthy individual I'm not fat I mean great weight physically.. I look very good for my age.but i wss diagnosed hypothyroid 5 years ago I do not like taking this ..
very bad side effects I lost so much hair because of this and very bad panic attack and very very irritable and anxiety I am high energy person and this medication makes me double my energy which makes me really crazy I don't need this so I'm not going to listen to any dosage adjustment I'm happy with the least dosage I already have I'd rather be natural as much as I can I'd rather remain natural but really it's because of the dosage after reading everybody's response to your question I am really really not happy with levothyroxine, I don't even understand why they prescribe this medication when everybody else have very very bad effects
I'm on 100 mcg and its exacerbated my anxiety so much. Ive had generalized anxiety my whole life and my meds ( buspar and Ativan ) made it bearable until I started Levothyroxine. Now they barely touch it. I take it for as long as I can but when it gets really bad, I take a break for a few days to try to feel normal again. Probably not the smartest thing, but it's so hard to take something that causes anxiety because I've fought so hard for 40 years to prevent or lessen my anxiety. My gp has recommended an endocrinologist so I'm hoping he/she might have some solutions.
- Levothyroxine Information for Consumers
- Levothyroxine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levothyroxine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 28 Dec 2016 • 9 answers
Updated 12 Jul 2011 • 6 answers
Panic Disorder - Just started citalapram and still suffering panic attacks. Happened to anyone else?
Updated 25 Mar 2017 • 2 answers
Updated 22 Aug 2017 • 7 answers
I have bad anxiety and panic attacks and I take xanax and it works great but I still have attacks?!?
Updated 13 Sep 2013 • 2 answers